The Epilepsy Support Group
The Epilepsy Support Group

Raising Awareness Through The Sharing Of Information


You are not connected. Please login or register

Going off Topamax.

View previous topic View next topic Go down  Message [Page 1 of 1]

1 Going off Topamax. on Tue Oct 06, 2009 5:09 am

iowyth


I have been on tegretol for many years, Topamax for about 10. For various reasons, my doctor has asked me to cut back Topamax with the possibility of going on to Lamictal.

Up to 2 months ago I was taking 300 mg Topomax. Had no seizures and only occasional auras. Also am part way through Menopause, don't know if thats relevant.

I have been cutting down Topamax by 25 mgs per week and showing some success. Have had a couple of seizure...but only when pills missed. That is: when pills missed at lower doses I seem to have seizures rather than auras. But I seldom miss my pills. Like clockwork in that direction.

However, now, last few weeks I have been down to 50 mgs per week. Twice I have tried missing morning dose to bring down to 25 and have a seizure. Had one Early Monday morning !130am) then two auras following in mid morning. this is a lot for me. Note that i still drive and live in the country, holding license is important. My doctor has been good about license since my auras and seizure all come at night while sleeping, don't ask me why.

I am back up to 50 mgs today and phoning doctor. How am I going to get off this med? Or maybe I should stick at 50?

One of the reasons i think I can get by on lower dose is because I am not working at the present time. Had high pressure job. But... I want to get back to work sometime.

Any opinions?

2 Re: Going off Topamax. on Tue Oct 06, 2009 6:42 am

TJW

avatar
Admin
Hello Iowyth,

I have done a little research for you and hope that you find this useful:

Recent studies have shown that for women going through menopause, 40% report an increase in seaizure activity, 30% report a decrease, and the remaining 30% report no change.

The increases in seizure activity seem to stem from the dropping levels of progesterone, which may drop quicker than oestrogen. This drop creates an imbalance between the two hormone levels and as such can create differences in our usual seizure activity cycles.

AED's can also be affected by the menopause due to slight changes in body weight which is also down to hormone depletion.

It is recommended for menopausal women with epilesy to use HRT in the form of oestrogen AND a slightly higher rate of progesterone rather than just oestrogen on its own as in most cases of women without epilepsy.


I noticed that you have twice tried to skip the morning dose of Topamax, which has resulted in morning seizures. It may well be that you are now at a dose which is conducive to introducing Lamictal, which would need to be done before completely eradicating Topamax from your daily meds. As your body will still need medical support there to control your seizures during the swirchover between meds.

Please feel free to ask if there is any other asoects you would like to discuss.

Best Wishes,
Tania x

http://www.TheEpilepsySupportGroup.com

3 Re: Going off Topamax. on Tue Oct 06, 2009 1:15 pm

iowyth


Very helpful info Tania!

4 Re: Going off Topamax. on Wed Oct 07, 2009 3:56 am

TJW

avatar
Admin
Any time Iowyth, that's what I'm here for Smile

http://www.TheEpilepsySupportGroup.com

5 Re: Going off Topamax. on Sun Oct 18, 2009 1:16 am

TJW

avatar
Admin
Hello hon, just wondered how you're getting on with the Topamax withdrawal?

Hope everything is going well

Best Wishes,
Tania x

http://www.TheEpilepsySupportGroup.com

6 Re: Going off Topamax. on Wed Feb 17, 2010 8:20 am

iowyth


Hi, sorry I didn't get back to you. I am still on Topamax but starting Lamictal slowly and in a few weeks will cut back the Topamax altogether. This is helping so far.
I came in here today because something quite surprising has happened.
I got a call from my family doctor, after they did a blood test ordered by my neurologist. They told me I must start taking B12 right away. I know nothing about B12 so looked it up. First thing I saw was it is a deficiency that shows up in vegetarians. (I eat meat like a lion)
Looked further and found the following.

Quote

"Anemia is an uncommon side effect experienced by people taking anticonvulsant drugs. Though many researches believe that low blood levels of folic acid are involved, the effects might be caused by a vitamin B12 deficiency. Deficiencies of folic acid and vitamin B12 can lead to nerve and mental problems. One study revealed that individuals on long-term anticonvulsant therapy, despite having no laboratory signs of anemia, had dramatically lower levels of vitamin B12 in their cerebrospinal fluid (the fluid that bathes the brain) when compared with people who were not taking seizure medications. Improvement in mental status and nerve function was observed in a majority of symptomatic individuals after taking 30 mcg of vitamin B12 daily for a few days.28 Another study found that long-term anticonvulsant therapy had no effect on blood levels of vitamin B12.29 The results of these two studies indicate that people taking anticonvulsant drugs might experience side effects of vitamin B12 deficiency, and that the deficiency is not easily detected by the usual blood tests. Therefore, individuals taking anticonvulsant drugs for several months or years might prevent nerve and mental problems by supplementing with vitamin B12"

This surprises me.

Sponsored content


View previous topic View next topic Back to top  Message [Page 1 of 1]

Permissions in this forum:
You cannot reply to topics in this forum